Alert archive / Arizona / Flash Flood Warnings in 2016
Flash Flood Warning 26, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jul 31, 2016, 5:04 PM MST for Coconino County, Yavapai County, Arizona. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2016, 5:04 PM MST (00:04 UTC)
- Expired
- Jul 31, 2016, 7:30 PM MST
- In force
- 2 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
Counties Coconino County, AZ, Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 72 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 6:00 PM MST | FLASH FLOOD | 3 Ene Sedona, AZ | USGS STREAM GAGE ON OAK CREEK MEASURED 1.5-2 FT RISE BETWEEN 5 AND 6 PM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 56 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 0.1 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 553 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 2174 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
426 WGUS55 KFGZ 010004 RRA FFWFGZ AZC005-025-010230- /O.NEW.KFGZ.FF.W.0026.160801T0004Z-160801T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE FLAGSTAFF AZ 504 PM MST SUN JUL 31 2016 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHEASTERN YAVAPAI COUNTY IN WEST CENTRAL ARIZONA... SOUTHERN COCONINO COUNTY IN NORTH CENTRAL ARIZONA... * UNTIL 730 PM MST * AT 502 PM MST...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. UP TO ONE AND A HALF INCHES OF RAIN HAS ALREADY FALLEN IN ONE HOUR...AND ADDITIONAL HEAVY RAIN WILL CONTINUE THROUGH AT LEAST 530 PM MSMT. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY. * SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... SEDONA...SLIDE ROCK STATE PARK...GARLAND'S OAK CREEK LODGE... JUNIPINE RESORT...WEST FORK OF OAK CREEK... STERLING FISH HATCHERY...CAVE SPRINGS CAMPGROUND... MANZANITA CAMPGROUND AND PINE FLAT CAMPGROUND. THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...WEST FORK OAK CREEK...OAK CREEK AND DRY CREEK. PRECAUTIONARY/PREPAREDNESS ACTIONS... TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES. MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. && LAT...LON 3504 11191 3506 11171 3486 11172 3484 11186 $$ JJ
2 follow-up statements
552 WGUS75 KFGZ 010132 FFSFGZ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 632 PM MST SUN JUL 31 2016 AZC005-025-010230- /O.CON.KFGZ.FF.W.0026.000000T0000Z-160801T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ YAVAPAI AZ-COCONINO AZ- 632 PM MST SUN JUL 31 2016 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MST FOR NORTHEASTERN YAVAPAI AND SOUTHERN COCONINO COUNTIES... AT 626 PM MST...DOPPLER RADAR INDICATED THAT ONLY LIGHT RAIN CONTINUES OVER THE WARNING AREA...INCLUDING OAK CREEK CANYON AND THE DRY CREEK DRAINAGE NORTH OF SEDONA. A LARGE AREA RECEIVED OVER ONE AND A HALF INCHES OF RAIN EARLIER THIS EVENING OVER A ONE HOUR PERIOD. RUNOFF WILL CONTINUE THIS EVENING WITH RISES IN AREA CREEKS AND WASHES...BUT LOCAL OFFICIALS HAVE REPORTED NO FLOODING AT THIS TIME. SOME LOCATIONS THAT COULD EXPERIENCE FLOODING INCLUDE... SEDONA...SLIDE ROCK STATE PARK...GARLAND'S OAK CREEK LODGE...JUNIPINE RESORT...WEST FORK OF OAK CREEK...STERLING FISH HATCHERY...CAVE SPRINGS CAMPGROUND...MANZANITA CAMPGROUND AND PINE FLAT CAMPGROUND. THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...WEST FORK OAK CREEK...OAK CREEK AND DRY CREEK. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. && LAT...LON 3504 11191 3506 11171 3486 11172 3484 11186 $$ JJ
586 WGUS75 KFGZ 010232 FFSFGZ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 732 PM MST SUN JUL 31 2016 AZC005-025-010240- /O.EXP.KFGZ.FF.W.0026.000000T0000Z-160801T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ YAVAPAI AZ-COCONINO AZ- 732 PM MST SUN JUL 31 2016 ...THE FLASH FLOOD WARNING FOR NORTHEASTERN YAVAPAI AND SOUTHERN COCONINO COUNTIES HAS EXPIRED... ONLY LIGHT RAIN WILL CONTINUE THIS EVENING OVER THE WARNING AREA...INCLUDING THE AREA NORTH OF SEDONA AND OAK CREEK CANYON. LOCAL OFFICIALS REPORT THAT WATER LEVELS ARE RECEDING AND NO FLOODING IS BEING REPORTED AT THIS TIME. LAT...LON 3504 11191 3506 11171 3486 11172 3484 11186 $$ JJ
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 2:47 PM MST, 2 hours 17 minutes earlier.
Area forecast discussion, Jul 31, 2:47 PM MST, 2 hours 17 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 247 PM MST SUN JUL 31 2016 .SYNOPSIS...Chances for showers and thunderstorms will continue each afternoon this week as monsoonal moisture persists across the area. Thunderstorms will be capable of producing localized heavy rains, hail, and gusty winds at times this week. && .DISCUSSION...Scattered/numerous thunderstorm activity developed on cue along the Mogollon Rim this afternoon. The initial storm motion was from northwest to southeast. Most of these storms are now becoming outflow dominated and moving from northeast to southwest towards areas of higher instability. The threat for localized flooding in stronger storms will remain the primary threat through the evening hours. The monsoon pattern will remain in place through the end of the work week with chances for thunderstorms forecast each afternoon primarily along the Mogollon Rim. The medium range models prog a trough to sag into the Pacific Northwest by Saturday. This feature could shunt the monsoon moisture north and east of the area. However, it is too far out to say with any certainty. Nevertheless, showed a decreasing trend in precip chances Aug. 6-7. && .AVIATION...For the 00Z package...Expect numerous showers and thunderstorms over the higher terrain this afternoon. MVFR and brief IFR conditions in the stronger storms can be anticipated. Storm activity will decrease in coverage over KPGA, KFLG, KSEZ, and KINW around sunset. KGCN and KPRC will likely see thunderstorm activity persist until around 06Z Monday. Scattered thunderstorm activity will re-develop after 18Z Monday along the Mogollon Rim. Aviation discussion not updated for TAF amendments. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...TM AVIATION...TM For Northern Arizona weather information visit weather.gov/flagstaff
Hazardous weather outlook, Jul 31, 10:24 AM MST, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1024 AM MST SUN JUL 31 2016 AZZ004>008-015>018-037-038-010300- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-WESTERN MOGOLLON RIM- EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY- YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS- 1024 AM MST SUN JUL 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO... NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...PRIMARILY ALONG THE MOGOLLON RIM. SLOW MOVING THUNDERSTORMS COULD PRODUCE LOCALIZED FLOODING AT TIMES. THE SECONDARY HAZARD WILL BE LIGHTNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A MONSOON PATTERN WILL CONTINUE OVER ARIZONA THIS WEEK. SHOWER AND THUNDERSTORM CHANCES ARE IN THE FORECAST EACH AFTERNOON. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE NWS FLAGSTAFF OFFICE AT 1-888-745-1637. TM
In the hours before
Special weather statement, Jul 31, 1:03 PM MST, 4 hours 1 minute before
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
103 PM MST SUN JUL 31 2016
AZZ018-312030-
NORTHERN GILA COUNTY AZ-
103 PM MST SUN JUL 31 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GILA COUNTY
UNTIL 130 PM MST...
AT 103 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15
MILES SOUTHEAST OF YOUNG...OR 27 MILES SOUTH OF FOREST LAKES. THIS
STORM WAS NEARLY STATIONARY.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL GILA
COUNTY.
LAT...LON 3380 11085 3392 11094 3403 11076 3402 11075
3400 11075 3400 11072 3393 11063
TIME...MOT...LOC 2003Z 312DEG 3KT 3395 11074
MCSSpecial weather statement, Jul 31, 1:24 PM MST, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 124 PM MST SUN JUL 31 2016 AZZ008-037-312100- YAVAPAI COUNTY VALLEYS AND BASINS AZ-YAVAPAI COUNTY MOUNTAINS AZ- 124 PM MST SUN JUL 31 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN YAVAPAI COUNTY UNTIL 200 PM MST... AT 123 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CAMP VERDE. THIS STORM WAS MOVING SOUTHEAST AROUND 10 MPH. WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CAMP VERDE. LAT...LON 3455 11201 3459 11200 3459 11183 3448 11186 TIME...MOT...LOC 2023Z 283DEG 3KT 3456 11194 MCS
Special weather statement, Jul 31, 1:41 PM MST, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
141 PM MST SUN JUL 31 2016
AZZ018-312115-
NORTHERN GILA COUNTY AZ-
141 PM MST SUN JUL 31 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GILA COUNTY UNTIL
215 PM MST...
AT 140 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
YOUNG...OR 17 MILES SOUTH OF FOREST LAKES...MOVING SOUTH AT 10 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL GILA AND
SOUTHERN NAVAJO COUNTIES.
LAT...LON 3413 11092 3416 11081 3406 11075 3400 11075
3400 11072 3399 11071 3395 11089
TIME...MOT...LOC 2040Z 338DEG 10KT 3409 11084
MCSSpecial weather statement, Jul 31, 2:27 PM MST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
227 PM MST SUN JUL 31 2016
AZZ018-312200-
NORTHERN GILA COUNTY AZ-
227 PM MST SUN JUL 31 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GILA COUNTY UNTIL 300 PM
MST...
AT 226 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16
MILES EAST OF TONTO NATIONAL MONUMENT...OR 17 MILES EAST OF
ROOSEVELT...MOVING SOUTHEAST AT 10 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL GILA
COUNTY.
LAT...LON 3369 11084 3366 11089 3377 11095 3383 11083
3372 11073 3371 11074 3365 11078
TIME...MOT...LOC 2126Z 329DEG 10KT 3372 11083
MCSSpecial weather statement, Jul 31, 3:33 PM MST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
333 PM MST SUN JUL 31 2016
AZZ008-016-018-312315-
EASTERN MOGOLLON RIM AZ-YAVAPAI COUNTY MOUNTAINS AZ-
NORTHERN GILA COUNTY AZ-
333 PM MST SUN JUL 31 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GILA...SOUTHEASTERN
YAVAPAI AND SOUTHERN COCONINO COUNTIES UNTIL 415 PM MST...
AT 331 PM MST...DOPPLER RADAR WAS TRACKING AN AREA OF STRONG
THUNDERSTORMS EXTENDING FROM PINE SOUTHWARD THROUGH PAYSON...MOVING
WEST AT 5 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
PAYSON...FLOWING SPRINGS...STRAWBERRY...EAST VERDE ESTATES...RYE...
ROUND VALLEY...GISELA...GERONIMO ESTATES...WHISPERING PINES...
MESA DEL CABA...OXBOW ESTATES...FREEDOM ACRES...PINE...DEER CREEK...
TONTO NATURAL BRIDGE STATE PARK...BEAVER VALLEY...
WATER WHEEL BURN AT HOUSTON MESA RD-S...
WATER WHEEL BURN AT HOUSTON MESA RD-N...
GERONIMO BOY SCOUT CAMP AND HOUSTON MESA CAMPGROUND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3442 11154 3440 11127 3403 11125 3400 11142
3401 11143 3401 11150 3400 11150 3400 11151
TIME...MOT...LOC 2231Z 089DEG 5KT 3434 11139
MCSLocal storm report, Jul 31, 4:10 PM MST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
410 PM MST SUN JUL 31 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL PINE 34.39N 111.46W
07/31/2016 M0.70 INCH GILA AZ TRAINED SPOTTER
TORRENTIAL RAIN
&&
EVENT NUMBER FGZ1600223
DGVThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 5:04 PM MST | Flash Flood Warning | FGZ | Yavapai | 116 min |
| Jul 31, 6:21 PM MST | Areal Flood Advisory | FGZ | Yavapai | 114 min |
| Jul 31, 8:01 PM MST | Areal Flood Advisory | FGZ | Yavapai | 119 min |
| Aug 1, 11:58 AM MST | Special Weather Statement | FGZ | 32 min | |
| Aug 1, 12:00 PM MST | Special Weather Statement | FGZ | 30 min | |
| Aug 1, 12:37 PM MST | Special Weather Statement | FGZ | 23 min | |
| Aug 1, 2:15 PM MST | Special Weather Statement | FGZ | 45 min | |
| Aug 1, 2:36 PM MST | Special Weather Statement | FGZ | Yavapai | 39 min |
| Aug 1, 2:53 PM MST | Areal Flood Advisory | FGZ | Gila, Navajo | 3 hr |
| Aug 1, 4:51 PM MST | Areal Flood Advisory | FGZ | Gila | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.